‘Statins cause fatigue in some people’
NEW YORK: Many observational reports have suggested that statin drugs cause fatigue in some people,and now a randomised trial has found further evidence for the effect. The experiment,published online in Archives of Internal Medicine,included 1,016 healthy men and women over age 20 with levels of LDL,or bad cholesterol,ranging from 115 to 190 milligrams per decilitre of blood (around 100 milligrams per decilitre is considered optimal). A third of them took 20 milligrams of simvastatin,a third 40 milligrams of pravastatin,and a third took a placebo daily for six months. The researchers found that LDL levels declined significantly in the groups on statins. But as a group,those on statins were significantly more likely than those on placebo to report that their overall energy level and their energy on exertion had declined.
‘No link between contraceptives and HIV risk’
ATLANTA: There is no clear link between the use of contraceptives such as the birth control pill or Depo-Provera shots and an increased risk that a woman will contract HIV,the US Centres for Disease Control and Prevention said on Thursday. But the CDC also said it was “strongly” encouraging the use of condoms as a precaution against the virus that causes AIDS. Recent studies have suggested that the use of hormonal contraceptives could increase the risk of women contracting HIV. But after reviewing the studies,the Atlanta-based CDC said,”the evidence does not suggest” a link between oral contraceptives such as the birth control pill and increased HIV risk. For injectable forms of birth control such as Depo-Provera the evidence is inconclusive,but in the absence of more definitive research it too is considered safe,CDC officials said. Women at risk for HIV infection or who already have the virus “can continue to use all hormonal contraceptive methods without restriction,” the CDC said. The World Health Organisation reached a similar conclusion last February.